Colorado, 2024

Flash Flooding in Colorado, July 20 to 21, 2024

July 20 to 21, 2024 · NWS PUB · 2 events in 2 counties and zones

Heavy rainfall and flash flooding on July 20 and 21 in El Paso and Pueblo Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rainfall and flash flooding on July 20 and 21 in El Paso and Pueblo Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 20, 4:58 PM MST, 5 hours 24 minutes earlier. Its key messages:

  • Much cooler Sunday with widespread showers and thunderstorms, especially over and near the higher terrain.
  • Below normal temperatures continue with isolated to scattered thunderstorms each day, but overall trend is towards drier and warmer conditions towards mid to late next week.
  • Another uptick in monsoon moisture possible over the mountains Friday and Saturday as we come under better direct southwesterly fetch aloft
Area forecast discussion, Jul 20, 4:58 PM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
558 PM MDT Sat Jul 20 2024

.KEY MESSAGES...

- Much cooler Sunday with widespread showers and thunderstorms,
  especially over and near the higher terrain.

- Below normal temperatures continue with isolated to scattered thunderstorms
  each day, but overall trend is towards drier and warmer
  conditions towards mid to late next week.

- Another uptick in monsoon moisture possible over the mountains
  Friday and Saturday as we come under better direct
  southwesterly fetch aloft

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 226 PM MDT Sat Jul 20 2024

Current water vapor imagery and upper air analysis indicates broad
upper level ridging building across the Great Basin, with the
centroid of the system across north central Arizona at this time.
This is allowing for modest north to northwest flow aloft across
the Rockies, with GOES Blended Precipitable Water Imagery indicating
PWATS of 0.70 t0 1.15 inches (100 to 125 percent of normal) across
region at this time. Water vapor imagery is also indicating several
embedded waves sliding down the backside of the ridge across the
Intermountain West and Northern Rockies at this time.

Current forecast remains on track through the afternoon, with modest
northerly flow persisting across the Rockies, as the upper high
continues to build north and west across the Great Basin. Current
SPC meso-analysis indicates SB CAPES of 500-1000 J/kg over and near
the higher terrain, with 1000-1500 J/kg across the far southeast
Plains. Northerly surface winds across the plains at this time, will
become more east to northeast through the late afternoon, leading to
an expected slight increase in effective shears to between 25-35kts
across the I-25 Corridor and southeast Plains through the evening.
This, along with and embedded wave translating across northern
Colorado at this time, will keep scattered to numerous showers and
storms across the region through the evening with the best coverage
over and near the higher terrain. Ample moisture in place, will
allow for locally heavy rainfall and the potential for localized
flash flooding, especially for area burn scars and other flood prone
areas. Further east, with the slightly enhanced shears, there will
remain the potential for one or two stronger to severe storms,
capable of producing gusts to near 60 mph and hail around 1 inch in
diameter.

For the overnight and through the day tomorrow, the forecast becomes
more muddled, as the embedded waves bring bouts of uvv across the
region, leading to the potential for rounds of showers and storms to
continue through the late night and early morning hours. CAMs have
been inconsistent on timing and placement of these rounds of
convection, though have started to settle in on a second round
of storms moving across the Pikes Peak region around midnight, which
looks to push south and east across the southeast mountains and
plains as low level moisture and easterly upslope increases behind
another front pushing south overnight.

Cool upslope flow persists across the plains tomorrow, which looks
to limit instability on Sunday. However, NAM data does indicate
skinny cape profiles, with enough shear for strong to severe storm
potential along and west of the I-25 Corridor, if storms can fire.
Current thinking is the NAM is overdone on available moisture,
instability and its cold temperatures with MET MOS going with a high
of 66F in Pueblo on Sunday! Current forecast continues to follow the
blended forecast of scattered to numerous showers and storms, with
the best coverage over and near the higher terrain. Main threats
from storms looks to be locally heavy rainfall and gusty outflow
winds, with localized flash flooding remaining possible for the area
burn scars and other flood susceptible areas. Tomorrow continues to
be one of the coolest days of next week, with highs some 5 to 15
degrees below late July levels in the 70s to lower 80s across the
Plains, and in the 50s, 60s and 70s across the higher terrain.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 226 PM MDT Sat Jul 20 2024

Precipitable waters come down on Monday, particularly over the
mountains where values drop to around 0.5 inches during the
afternoon.  Even the southeast plains see values drop to around 0.7
to 1.0 inches by late afternoon.  We still maintain weak easterly
upslope flow at the surface and northerly flow aloft, but there
will be less forcing and even subsidence across the southeast
plains behind the departing upper trough from the night before.
Overall this should limit convective coverage some on Monday,
keeping most activity confined to in and near the mountains.
With surface dew points dropping back into the 40s to lower 50s
(highest across the far eastern plains), this limits sbCAPE to
under 700 J/kg and deep layer shears to around 20 kts. So storm
strengths should come down too with the main risk being locally
heavy rainfall over the mountains which could cause flash
flooding on burn scars or areas with susceptible/saturated soil
conditions. Otherwise, thunderstorm activity will diminish
during the late evening and overnight hours with cooler
overnight lows for some of our mountain valleys where dew points
in the 30s and clearing skies will allow for better radiational
cooling.

Northerly flow around the western U.S. upper ridge will keep
below normal temperatures through Wednesday though readings are
warming each day as pockets of drier air wrap around the upper
high and limits convection each day. There will still be
sufficient moisture for isolated to scattered thunderstorms each
day, with the greatest coverage over the mountains. But with
dew points dropping back into the 30s and 40s in the afternoons,
this will keep CAPE limited and thunderstorms more high based
with gusty winds and brief locally heavy rainfall the primary
risks.

Temperatures warm in earnest for Thursday and Friday across the
plains as the upper ridge axis shifts eastward and a lee trough
develops across the plains. This will bring a return of above
normal temperatures for both days with readings returning into
the mid to upper 90s across the plains.

Southwest flow may bring another brief influx of monsoon
moisture into the mountain areas Friday and Saturday with
another uptick in thunderstorm coverage, while southeast plains
remain on the drier and warmer side of the spectrum. -KT

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 557 PM MDT Sat Jul 20 2024

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. There will be
possible VCTS/-TSRA at all stations this afternoon through
approximately 03Z, and then VCSH at KCOS and KPUB until around 08Z.
If SHRA/TSRA does occur, it could temporarily reduce CIGs and VIS to
MVFR/IFR criteria. It could also result in periodic windshifts and
increased wind speeds for all terminals. VCSH/VCTS will be possible
again tomorrow at all stations, with the best chance of occurrence
towards the end of the forecast period. Winds will be mostly
synoptically influenced by a passing through, and only more
diurnally influenced during the early morning hours when winds are
weaker. There will be a FROPA at KCOS around 19Z and at KALS/KPUB
around 20Z, which will allow for winds to become more NE'ly
dominant. The timing of this may be accelerated depending on when
TSRA initiates. -Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...STEWARD
Hazardous weather outlook, Jul 20, 10:09 AM MST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1109 AM MDT Sat Jul 20 2024

COZ058>089-093>099-211715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1109 AM MDT Sat Jul 20 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Showers thunderstorms will continue to develop over the higher
terrain through afternoon and evening, with storms moving
southeast across the adjacent plains through the late evening.
Lightning, gusty outflow winds to 45 mph and locally heavy
rainfall will be the main storm risks. Localized flash flooding
may be possible over area burn scars and other flood prone areas.

A couple of strong to severe storms will be possible, generally
east of the I-25 Corridor, this afternoon and evening. Wind gusts
to near 60 mph and hail to around one inch in diameter would be
the main risks from these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread showers and thunderstorms are expected across the
region tomorrow, with the best coverage of storms over and
near the higher terrain. Stronger storms will be capable of
producing heavy rain, as well as gusty winds to near 50 mph
and generally small hail. Localized flash flooding will again
be possible on Sunday, especially across area burn scars and
areas where soils are saturated from previous rains.

Daily isolated to scattered afternoon rain showers and thunderstorms
are then expected for Monday through Friday, with the greatest
coverage being over and near the mountains. Expected hazards with
any more organized storms will be gusty winds, small hail, heavy
rain, and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

23/23

In the hours before

Special weather statement, Jul 20, 7:28 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
828 PM MDT Sat Jul 20 2024

COZ085-086-210300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
828 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EL PASO AND
NORTHERN PUEBLO COUNTIES THROUGH 900 PM MDT...

At 828 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 20 miles north of Pueblo Airport, moving southeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 10454 3868 10443 3856 10422 3843 10445
TIME...MOT...LOC 0228Z 326DEG 9KT 3859 10443

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jul 20, 8:00 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
900 PM MDT Sat Jul 20 2024

COZ084-210330-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
900 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 930 PM MDT...

At 900 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 20 miles northeast of Colorado Springs, moving east
at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Peyton and Black Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3900 10443 3899 10472 3913 10471 3913 10445
TIME...MOT...LOC 0300Z 263DEG 11KT 3909 10463

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jul 20, 8:30 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
930 PM MDT Sat Jul 20 2024

COZ084-210400-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
930 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 1000 PM MDT...

At 930 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 24 miles northeast of Colorado Springs, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 10433 3900 10462 3913 10461 3913 10434
TIME...MOT...LOC 0330Z 268DEG 16KT 3908 10451

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jul 20, 9:06 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1006 PM MDT Sat Jul 20 2024

COZ086-210430-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
1006 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PUEBLO COUNTY
THROUGH 1030 PM MDT...

At 1006 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Fowler, or 31 miles southeast of Pueblo Airport,
moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Pueblo
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3801 10421 3802 10407 3782 10407 3783 10423
TIME...MOT...LOC 0406Z 356DEG 14KT 3793 10415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jul 20, 9:44 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1044 PM MDT Sat Jul 20 2024

COZ081-084-085-210530-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1044 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN EL PASO COUNTY THROUGH
1130 PM MDT...

At 1044 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Colorado Springs, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Fountain, Monument, Air Force Academy, Manitou
Springs, Palmer Lake, Hanover, Black Forest, Security, Falcon,
Security-Widefield, Stratmoor, Gleneagle, Fort Carson, Schriever
Space Force Base, Cimarron Hills, and Peterson Space Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3857 10439 3854 10486 3913 10500 3913 10452
TIME...MOT...LOC 0444Z 357DEG 21KT 3892 10482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, Jul 20, 10:07 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1107 PM MDT Sat Jul 20 2024

COZ086-087-210545-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
1107 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES THROUGH 1145 PM MDT...

At 1107 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Greenhorn Mountain, or 23 miles south of Pueblo, moving
south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 10480 3804 10471 3798 10460 3782 10457
      3783 10486
TIME...MOT...LOC 0507Z 007DEG 11KT 3793 10470

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Simcoe

The radar

The Pueblo radar (KPUX), 81 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 20, 10:22 PM MST to July 21, 1:45 AM MST
Where
El Paso County, 2.97 mi SSW of (Aff)usaf Acdmy Colo to 5.81 mi ESE of Manitou Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.940, -104.890

Video shared on social from a social media partner of flash flooding/rushing water across roadway on Wooten Rd near E Platte Ave in Colorado Springs.

Flash Flood, Pueblo

When
July 21, 5:30 PM MST to 8:00 PM MST
Where
Pueblo County, 4.68 mi NNE of Boone to 5.1 mi NNE of (Pub)pueblo Muni Arp
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.310, -104.210

Ditches running full. Farm fields flooded with up to 1 ft of water depth. Lower field has ponding of water up to 2 ft of depth.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203193, 1203195.